Antibiotics Causing a Rash
Sometimes a doctor diagnoses a patient through the process of guesswork. That means that a patient presenting a sore throat with white patches, some fever, and swollen glands may be diagnosed as having strep throat.
The doctor may do some blood work or a throat culture to rule out any other disease process but depending on how bad you feel, may decide to start you on a course of antibiotic therapy before the results come back, hoping to get you back on your feet and feeling better fast.
Most of the time, your doctor is on the right track and chances are, you'll be feeling better within 48 hours. On the other hand, if you have mononucleosis, those antibiotics can end up causing you a nasty rash.
Some 3-5% of mono patients, most often young children, get a faint rash, but up to 80% of mono patients treated with amoxicillin or ampicillin develop a serious rash.
It seems that most mono patients become sensitive to penicillin derivatives for the duration of their illness. This sensitivity has been demonstrated through skin tests as well as the lymphocyte transformation test (LTT).
There have even been some cases of the rash in infectious mono patients treated with telithromycin, azithromycin, piperacillin, and tazobactam. So, it's always smart to push off antibiotic therapy until you have lab results indicating that such treatment is necessary.
The rash is not always immediate. Some folks get the rash right away, and others will get the rash a few days into treatment. Still others only get the rash sometime after finishing the entire course of antibiotics.
Of course, once you have the rash and drag yourself back to the doctor, he will tell you to stop taking those antibiotics, but after the rash breaks out, there's not too much you can do except to treat the discomfort and wait it out.
Oral antihistamines, such as Benadryl seem to offer the greatest relief from the itching. Benadryl has the added effect of making you sleepy, so the drug may aid an itchy patient in the elusive quest for sleep.
The itching and redness will lessen within a few days to a week, but it may take much longer for the rash to disappear for good. Many mono patients find the rash so uncomfortable that sleep is impossible. You may have to try several types of antihistamine to find one that works for you.
Copyright 2023© monotreatment.com.
All rights reserved.